Leg Swelling - Help!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

StarMama
Regular Member


Date Joined Apr 2012
Total Posts : 21
   Posted 6/25/2012 7:16 AM (GMT -6)   
I was recently switched last week from Opana to MS Contin because I believe the Opana was not absorbing due to gastric bypass surgery.  I'm petty sure the MS Contin is presenting with the same issue.  The pain doc also took me off Ambien and put me on trazodone for insomnia.  I also have Norco's available, up to 2 per day, for BT pain.
 
I've been taking these three meds for a week now and developed severe foot/ankle/leg swelling two days ago that won't go away.  I called the pharmacist, but of course he said it's not on the list of side effects for either drug.
 
My next step is the patch, which I'm pretty sure will be happening soon, due to the malabsorption.  If that doesn't work, I'm not sure what else there is to try.
 
Anyways, has anyone else experienced swelling like this while taking MS Contin or trazodone???

Screaming Eagle
Veteran Member


Date Joined Sep 2009
Total Posts : 5005
   Posted 6/25/2012 11:15 AM (GMT -6)   
 
     Good morning Star!
 
          I have not a clue as to why your foot/ankle/leg would be swelling, but wanted to mention that there is a liquid form of oxycodone, and might be a possibility for you, since you have had the gastric bypass, and have absorption issues of your med's. Ask your PCD about and see what he says.
 
     Take care,
 
     SE wink
Moderator Chronic Pain Forum

Weekly Quote!

"If you trust Google more than your doctor then maybe it's time to switch doctors"

StarMama
Regular Member


Date Joined Apr 2012
Total Posts : 21
   Posted 6/25/2012 11:34 AM (GMT -6)   
My pain doc refuses to prescribe anything that is an immediate release medication if you are in his program, which I personally think is not fair in my situation. I'm ready to just give up on the pursuit of living pain free. I'm so sick of trying something new every month and getting different side effects or it just not working at all. His last solution is the Fentanyl patch and I am not interested in that at all. I have only read a few good reports about it, but mostly everything I've read is how it's taken people's lives over and they're miserable with it. I'm so upset with the way this is going for me. The Norco used to work fine. It only worked for three to four hours, but at least it worked and I didn't feel cracked out, swollen, or sick to my stomach all the time. But he point-blank told me if I'm looking for short-acting medications, I'm in the wrong place and he'll discharge me. I think it's a shame that the patient has no say in their treatment, and with him being the only pain doc in my network, I'm stuck with him and his plan only.

Sorry for whining. I'm just totally discouraged and depressed over the whole thing. I've been dealing with this for about 15 years now and god forbid I just want some help!

StarMama
Regular Member


Date Joined Apr 2012
Total Posts : 21
   Posted 6/25/2012 11:35 AM (GMT -6)   
BTW, I love your weekly quote! I do trust Google way more than all of my doctors, but with an HMO I don't have much of a choice, unfortunately.

Screaming Eagle
Veteran Member


Date Joined Sep 2009
Total Posts : 5005
   Posted 6/25/2012 11:49 AM (GMT -6)   
 
     I feel badly for you! However,.. do not give up on the Fentanyl patch. It won't hurt to give it a try, and you may be surprised and finally recieve some much needed relief.
 
   I just started the Fentanyl patch a couple of months ago, and I still need an adjustment on it....either to a higher dose or changed out every 48hrs. We have several members on this and have heard good reports on it here.
 
     I understand totally how you feel, as I too have been chasing the correct dosage for quite some time ...of any med. My PCd is cautious...but that is not really a bad thing as long as he continues to make adjustments in the right direction. It takes time, especially when you have to wait 30 days for the next appointemnt. So in essence it can take several months to get there....at least with my PCD. eyes
 
       I don't know if you have met Straydog (Moderator) ..yet, but she may be a good one to visit with the leg swelling problem. I think Stingray...has this problem as well..and maybe he will pop in to visit with you as well.
 
     Good luck, and I do hope you reconsider the Patch.
 
   SE wink
Moderator Chronic Pain Forum

Weekly Quote!

"If you trust Google more than your doctor then maybe it's time to switch doctors"

Post Edited (Screaming Eagle) : 6/25/2012 10:54:33 AM (GMT-6)


straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 16776
   Posted 6/25/2012 2:37 PM (GMT -6)   
StarMama, glad you called the pharmacist a checked with him to see if its the medication causing the problem and he said it was not related. I do know some pain meds will cause swelling. I have some circulation problems and I also retain fluid, both of which can cause the legs & feet to swell. Its a constant battle for me, lol. I take a very strong diuretic and have to be careful with it or it gets my kidneys out of wack. Lasix stopped working for me many years ago. I may be confusing you with another member who was having the same issues and I had asked if they had been checked by a vascular dr. Does it help elevating your legs?

How long have you been on the MS Contin? And did you say your dr will allow 2 Norco a day for BT pain with MS Contin?

I am with SE, before kicking dirt on Fentanyl I would give it a try. Its a wonderful pain medication when you are on the proper dose. The problem I had with it was, if I went outside while wearing the patch and it was hot outside and my body temp went up because I got hot, the patch released too much medication and that meant on day 3 my coverage was less and not very good. You have to avoid hot tub soaks, hot jacuzzi's and such. There are several here at the forum using Fentany. I have a pain pump and recently my dr added Fentanyl to the mix which has helped. I hate to see anyone miss out on something that may help them.

If the leg thing continues ask to be referred to a vascular dr and get checked. Take care...Susie
Moderator, Chronic Pain Forum & Psoriasis Forum
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 20, 2018 2:44 AM (GMT -6)
There are a total of 3,004,993 posts in 329,185 threads.
View Active Threads


Who's Online
This forum has 161757 registered members. Please welcome our newest member, Jamalsweet.
239 Guest(s), 5 Registered Member(s) are currently online.  Details
Sarge 83, Gemlin, auzzie, Jemyl, mufjem